YOUNG AT HEART: CARDIOMYOPATHY AND CORONARY VASOSPASM CAUSING VENTRICULAR FIBRILLATION

Ronald Paranal, MD1, Vincent Siebert, MD, Aviva Rogozen, BA2, Jacqueline Birnbaum, MD2, Charles Nguyen, MD, Gina Pham, BS, Anjali Raghuram, BA, Lindsey Gay, MD3, 1 ; 2Houston, TX; 3Pearland, TX

Meeting: Hospital Medicine 2019, March 24-27, National Harbor, Md.

Abstract number: 904

Categories: Adult, Clinical Vignettes, Hospital Medicine 2019

Keywords: ,

Case Presentation: A 28-year-old man with Stage IV colon adenocarcinoma presented to the emergency department with nausea, vomiting, dyspnea on exertion, and generalized weakness. Two weeks ago, he experienced similar symptoms during his first cycle of fluorouracil (FU) bolus and infusion, oxaliplatin and leucovorin chemotherapy (FOLFOX). Two days ago, he was symptomatically premedicated and received his second cycle of FOLFOX without the FU bolus. On admission, he denied chest pain, pressure, syncope, cough, and abdominal pain. On examination, his vital signs were normal, his mucous membranes appeared dry, and his abdomen was mildly tender. While his CBC and CMP were unrevealing, the BNP was abnormally elevated to 152. ECG demonstrated early repolarization without concern for ischemia or cardiac injury. Imaging included a normal CXR and a CT pulmonary angiography without pulmonary embolism or acute cardiopulmonary disease. He was admitted for supportive care for FOLFOX toxicity. One day into his hospital course, he was found be unresponsive and subsequently went into ventricular fibrillation. He was defibrillated twice and required 6 minutes of CPR before return of spontaneous circulation was achieved. Cardiac catheterization showed no angiographic evidence of CAD. Echocardiography revealed new global hypokinesis and severely depressed LVEF (25-30%) compared to his normal study prior to initiation of FOLFOX. The patient and family decided not to pursue ICD placement following a multidisciplinary meeting due to his poor prognosis (9-12 months). He was discharged 5 days after hospitalization with plans to initiate single agent irinotecan.

Discussion: Distinguishing between the common and benign from the rare yet serious side effects of FOLFOX chemotherapy is a clinical challenge. The most common (20-100%) side effects include, but are not limited to, nausea, vomiting, fatigue, and loss of appetite. Unfortunately, 3% or less can experience cardiac damage. Indeed, the FU component is utilized in multiple types of malignancies and has a reported incidence of cardiotoxicity between 1.2% to 18%. Patients with a history of CAD, heart failure, decreased renal function and prior symptoms with administration are at highest risk. Additionally, this risk is greater in patients undergoing both long- and short-infusions as compared to bolus schedules. Clinically, cardiotoxicity from FU presents most commonly as angina, but can also manifest as, arrhythmias, myocarditis, heart failure, asymptomatic ischemia and myocardial infarction. This toxicity is thought to be caused by coronary vasospasm, endothelial dysfunction, direct myocardial injury, and accumulation of toxic metabolites.
We suspect this patient developed cardiomyopathy after initiating chemotherapy that increased his arrhythmogenic susceptibility. He likely experienced an acute episode of coronary vasospasm during his hospitalization after his second cycle of FOLFOX and subsequently went into ventricular fibrillation. Given the potential devastating complications from FU-mediated cardiotoxicity, the presentation of severe symptoms should prompt thorough evaluation, especially in patients with cardiovascular disease.

Conclusions: Patients receiving FU are at risk of dangerous cardiac toxicities including coronary vasospasm and ventricular fibrillation. Therefore, these patients presenting with cardiopulmonary symptoms should prompt thorough evaluation, especially in patients with underlying cardiovascular disease.

To cite this abstract:

Paranal, RM; Siebert, VR; Rogozen, A; Birnbaum, JF; Nguyen, CB; Pham, G; Raghuram, AC; Gay, L. YOUNG AT HEART: CARDIOMYOPATHY AND CORONARY VASOSPASM CAUSING VENTRICULAR FIBRILLATION. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 904. https://www.shmabstracts.com/abstract/young-at-heart-cardiomyopathy-and-coronary-vasospasm-causing-ventricular-fibrillation/. Accessed May 26, 2019.

« Back to Hospital Medicine 2019, March 24-27, National Harbor, Md.